Western Journal of Emergency Medicine: Integrating Emergency Care with Population Health
Diphenhydramine Overdose with Intraventricular Conduction Delay Treated with Hypertonic Sodium Bicarbonate and IV Lipid Emulsion
- Author(s): Abdi, Amin
- Rose, Emily
- Levine, Michael
- et al.
Published Web Locationhttps://doi.org/10.5811/westjem.2014.8.23407
Diphenhydramine toxicity commonly manifests with antimuscarinic features, including dry mucous membranes, tachycardia, urinary retention, mydriasis, tachycardia, and encephalopathy. Severe toxicity can include seizures and intraventricular conduction delay. We present here a case of a 23-year-old male presenting with recurrent seizures, hypotension and wide complex tachycardia who had worsening toxicity despite treatment with sodium bicarbonate. The patient was ultimately treated with intravenous lipid emulsion therapy that was temporally associated with improvement in the QRS duration. We also review the current literature that supports lipid use in refractory diphenhydramine toxicity. [West J Emerg Med. 2014;15(7):–0.]